Medications Known to Cause Weight Gain
Many of us struggle to maintain a healthy weight. For people who take certain prescription medications, extra pounds may be an unwanted side effect. The most common medications that contribute to weight gain are two commonly prescribed drug classes—corticosteroids and antidepressants. But there are others. Learn about some common medicines that can lead to drug-induced weight gain.
Corticosteroids include the anti-inflammatory drugs prednisone and hydrocortisone. Doctors prescribe them to treatment inflammatory conditions, such as arthritis, dermatitis, asthma, ulcerative colitis, and Crohn’s disease.
Corticosteroids can cause an increase in appetite, leading to weight gain. They also change the way your body distributes fat. It tends to accumulate in the face, neck, back and abdomen. This side effect depends on how much and how long you take corticosteroids. Watching your diet and exercising can help. Any weight gain should resolve within a few months of stopping the corticosteroid.
Some antidepressant drugs are more likely than others to cause weight gain than others. Tricyclic antidepressants, monoamine oxidase inhibitors, and serotonin reuptake inhibitors (SSRIs) tend to cause weight gain. It’s unclear how they cause it, but their effects on brain chemicals and metabolism may play a role.
If you experience weight gain, your doctor may recommend switching to a different drug. There are a few antidepressants that are weight neutral or that may actually help you lose weight. These include bupropion (Wellbutrin), venlafaxine (Effexor), and duloxetine (Cymbalta).
Antipsychotic drugs mainly treat bipolar disorder and schizophrenia, although they do have other uses. Like the antidepressants, some of them cause more problems with weight gain than others. Antipsychotics may cause weight gain through appetite stimulation and changes in metabolism. The most problematic ones are some of the second-generation drugs, such as clozapine (Clozaril) and olanzapine (Zyprexa). Aripiprazole (Abilify) and ziprasidone (Geodon) tend to cause fewer problems with weight gain. Talk to your doctor to find out if one of these might work for you.
Doctors use antiseizure drugs primarily to treat epilepsy and other seizure disorders. But this class has many other uses, including treating some types of pain, preventing migraines, and stabilizing mood. These drugs affect brain chemicals and may cause weight gain as a side effect.
Out of this group, carbamazepine (Tegretol), gabapentin (Neurontin), and valproic acid (Depakote) tend to cause the most problems. If you experience weight gain, your doctor may recommend switching drugs. Lamotrigine (Lamictal), topiramate (Topamax), and zonisamide (Zonegran) may be options.
Some diabetes treatments can cause weight gain. And it all comes down to insulin—the hormone that is lacking or not working right in diabetes. Insulin promotes weight gain by regulating how your body uses and stores energy. Starting insulin therapy often leads to weight gain. But the health benefits of controlling blood sugar levels far outweigh this side effect. And working with your diet and exercise habits can help manage it.
Other diabetes treatments can cause weight gain by stimulating your body to release insulin. This includes the sulfonylureas, such as glipizide (Glucotrol), and the thiazolidinediones, such as pioglitazone (Actos).
There are more medicines and classes of drugs that can cause weight gain. Some examples include beta blockers for high blood pressure, antihistamines, and birth control pills. If you are concerned about weight gain, talk to your doctor before you start any new drug.
And tell your doctor about any new or unusual symptoms you experience after starting a medicine. Your doctor can determine whether the medicine might be the problem. If so, you can work out a plan for dealing with the side effect or trying a new treatment.
What You Can Do
If you’re taking prescription drugs that cause weight gain, you can still control the numbers on your bathroom scale. Your doctor may suggest you make diet and lifestyle adjustments to avoid gaining weight. Watching your meal portions and getting enough regular exercise may help. If your condition makes it difficult for you to stick with diet and exercise, talk with your doctor about other ways to avoid medication-related weight gain. Strategies such as cognitive behavioral therapy or switching to a different type of medication may help.